Acetaminophen (Tylenol®) is safe to use. If you have liver problems you should check with your pharmacist or physician first. Do not take more than 12 regular strength tablets or 8 extra strength tablets per day. Acetaminophen will relieve pain and fever but NOT inflammation.
Medications such as ibuprofen (Advil® or Motrin®), naproxen (Aleve®), or acetylsalicylic acid (Aspirin®) are unsafe for your kidneys. They can also increase blood pressure, increase risk of heart attack and stroke and cause stomach ulcers and bleeding. These agents should be avoided with the exception of low-dose daily Aspirin 81 mg, which is safe for regular use if prescribed by your doctor.
Most over the counter medications for heartburn are safe to use occasionally. If your heartburn occurs daily, speak with your family physician. Magnesium-containing products should be avoided as they accumulate in patients with kidney disease.
|For occasional use
|Gaviscon® - containing alginic acid
Constipation is a common problem for people with chronic kidney disease as both iron tablets and calcium tablets can cause this side effect. You may be on other medications, such as pain medications, which can cause constipation.
If you are taking a medicine on a daily basis which can cause constipation you should also take a medication to prevent constipation. Ask your doctor or pharmacist which medication is best for you. You do not need to take this with lots of additional fluid which is often recommended.
|Laxatives that are Safe
|PEG3350 (Restoralax®, Miralax®,), PEG3350 with Lytes (PEGLyte®, GoLytely®), Bisacodyl (Dulcolax®), Senna (Senokot®), Lactulose
|Docusate (Colace®) is safe but not very effective
|Milk of Magnesia®, Magnesium citrate solution, Fleet Phospho-Soda®
To improve fibre in diet and regulate bowels, use Benefibre® powder rather than Metamucil®, as Metamucil® contains potassium. This can help with constipation or diarrhea.
You can take Loperamide (Imodium®) tablets for diarrhea in the usual dose. Do not take more than 8 tablets per day.
Cough & Cold Medicine
It is safe to take most cough and cold medications. Please consider the following if you have diabetes or high blood pressure:
Many cough syrups and lozenges contain sugar. If your diabetes is well-controlled, using these medications short-term for a cold is usually not a problem. Ask your pharmacist for help if your diabetes is not well-controlled and you would like help choosing a sugar-free formulation.
High Blood Pressure
Avoid using products that contain decongestants such as pseudoephedrine and phenylephrine. Decongestants can cause your blood pressure to go dangerously high. If you have a stuffy nose, nasal saline spray (e.g. HydraSense®) or nasal decongestant spray (e.g. Otrivin®) are safer options. Nasal decongestant spray should not be used for more than 3 days.
Allergy Medications (also called Antihistamines)
Most over the counter allergy medications are safe to take at lower doses. Speak with your pharmacist or care provider for dosage information.
Herbal products may interact with the other medications you are taking. You should check with your pharmacist or physician before using herbal products.
Replavite® is a safe vitamin that is prescribed for all patients on dialysis. It contains water soluble vitamins (i.e. vitamin C, and B vitamins such as folic acid) which are lost during dialysis.
Other over the counter multivitamins should be avoided, unless prescribed by your kidney doctor. They contain fat soluble vitamins (A, D, E and K) which are more likely to build up in your body. Vitamin A is especially a concern, as toxic levels may occur with daily supplements.
Vitamin C supplements are recommended in a 60 to 100 mg dose. There is concern that if you have CKD, taking very high doses of vitamin C can cause a buildup of oxalate, which can be deposited in the bones and soft tissues.